Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 12, 2023, 7:13 PM CDT for Jackson County, Kansas. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2023, 7:13 PM CDT (00:13 UTC)
- Expired
- May 12, 2023, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Jackson County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:16 PM CDT | TSTM WND DMG | 3 Ssw Netawaka, KS | SEVERAL LARGE TREE LIMBS 6 TO 8 INCHES IN DIAMETER BROKEN OFF TREES. |
| May 12, 7:37 PM CDT | TORNADO | 2 W Whiting, KS | TORNADO ON THE GROUND WEST OF WHITING. |
| May 12, 7:49 PM CDT | TORNADO | 4 Nnw Whiting, KS | A BRIEF TORNADO THAT FORMED FOR AROUND 30 SECONDS, IN AN INACCESSIBLE AREA NEAR THE DELAWARE RIVER NORTH OF WHITING. PHOTO EVIDENCE EXISTS FROM SEVERAL OBSERVERS OF THIS TORNADO, BUT NO DAMAGE WAS FOUND DO THE BRIEF AND RURAL NATURE OF THIS TORNADO. EXACT LOCA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
327
WFUS53 KTOP 130013
TORTOP
KSC085-130045-
/O.NEW.KTOP.TO.W.0010.230513T0013Z-230513T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
713 PM CDT Fri May 12 2023
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northeastern Jackson County in northeastern Kansas...
* Until 745 PM CDT.
* At 712 PM CDT, a severe thunderstorm capable of producing a
tornado was located 2 miles northeast of Holton, moving northeast
at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Whiting and Netawaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3965 9556 3960 9556 3957 9557 3952 9557
3947 9570 3952 9577 3956 9578 3965 9566
TIME...MOT...LOC 0012Z 220DEG 18KT 3951 9572
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$3 follow-up statements
256
WWUS53 KTOP 130018
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
718 PM CDT Fri May 12 2023
KSC085-130045-
/O.CON.KTOP.TO.W.0010.000000T0000Z-230513T0045Z/
Jackson-
718 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
At 718 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Netawaka, moving northeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Whiting and Netawaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3965 9556 3960 9556 3957 9557 3952 9557
3949 9568 3951 9575 3951 9576 3956 9576
3965 9566
TIME...MOT...LOC 0018Z 220DEG 18KT 3953 9569
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$384
WWUS53 KTOP 130028
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
728 PM CDT Fri May 12 2023
KSC085-130045-
/O.CON.KTOP.TO.W.0010.000000T0000Z-230513T0045Z/
Jackson-
728 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
At 728 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Whiting, moving northeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Whiting.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3965 9556 3960 9556 3957 9557 3956 9557
3952 9567 3956 9573 3965 9566
TIME...MOT...LOC 0028Z 220DEG 18KT 3957 9565
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$964
WWUS53 KTOP 130034
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
734 PM CDT Fri May 12 2023
KSC085-130045-
/O.CON.KTOP.TO.W.0010.000000T0000Z-230513T0045Z/
Jackson-
734 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
At 734 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Whiting, moving northeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Whiting.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3965 9556 3960 9556 3957 9557 3955 9565
3956 9569 3965 9566
TIME...MOT...LOC 0034Z 220DEG 18KT 3959 9562
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 6:55 PM CDT, 18 minutes earlier.
Area forecast discussion, May 12, 6:55 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 655 PM CDT Fri May 12 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 226 PM CDT Fri May 12 2023 Forecast Highlights: -Strong to severe thunderstorms remain possible this afternoon and evening in eastern Kansas. -Cooler air arrives early next week. -At least slight chance POPs are in the forecast most days. Forecast Discussion: At 19Z, a compact and stacked area of low pressure was spinning over southwestern Nebraska. Thunderstorms had been rapidly developing on the northern side of the system in central Nebraska as lower pressure approached that area. Farther south, a warm, humid and unstable air mass was in place over eastern Kansas where dew points had reached the upper 60s and 70 degrees. Mesoanalysis showed surface based instability between 3500 and 4500 J/kg and effective bulk wind shear up to 40 kts just ahead of a surface boundary extending southward from the center of the surface low. However, a special release 19Z radiosonde from Topeka showed a stout cap in place between 850 and 800 mb. Given the cap, it will take a little extra forcing to get convective initiation. Current thinking is that development could occur between 21Z and 23Z, east of a line from Marysville to Manhattan to Council Grove. CAMs are still not in complete agreement on timing and location but confidence is generally moderate to high that at least scattered storms will develop. Given the parameters mentioned previously, severe weather could occur with any storm that develops. Large hail up to 2 inches in diameter and damaging wind to 70 mph remain possible. The tornado threat is slightly elevated as well, especially in far northeast Kansas where SRH is expected to increase into this evening. POPs decrease quickly after midnight with storms moving east. The surface low will move into Iowa tomorrow, taking the highest theta-e air to our east. Temperatures remain on the warm side tomorrow with highs in the 80s. Dry weather is currently expected. Atmospheric features become more subtle but POPs increase a bit on Sunday with some models showing a weak perturbation aloft. A cooler air mass moves into the region early next week as a surface ridge slides in from the north. Northwest flow becomes established aloft by Tuesday. Models show a few subtle waves in the flow that could initiate some showers or storms. Thus, most days next week have at least slight chance POPs from NBM. Several long range models show a stronger system moving through the Upper Midwest late next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 654 PM CDT Fri May 12 2023 Will maintain the VCTS mention at TOP/FOE for the first couple of hours in the period, as storms are scattered along a boundary set up from Seneca to Dunlap. Updrafts near the terminals may struggle to sustain themselves for very long, as has been the case so far, but a few storms within the line have managed to become more intense so will continue to monitor that potential this evening. Outside of convection, expect SSE winds to veer to the SW late tonight and then to the west during the day Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Picha
Hazardous weather outlook, May 12, 2:34 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 234 PM CDT Fri May 12 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-131945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 234 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible mainly across northeast and east central Kansas late this afternoon and tonight. Large hail up to two inches in diameter and damaging wind gusts to 70 mph will be the main hazards. A tornado or two is also possible, especially in far northeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 12, 6:32 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
632 PM CDT Fri May 12 2023
KSZ012-130015-
Brown-
632 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of Brown County through
715 PM CDT...
At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kickapoo Reservation, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hiawatha, Horton, Fairview, Robinson, Morrill, Reserve, Powhattan,
Hamlin, Willis and Kickapoo Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
&&
LAT...LON 3999 9534 3987 9534 3965 9552 3965 9568
3968 9576 4000 9575 4000 9540
TIME...MOT...LOC 2331Z 205DEG 22KT 3972 9562
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 12, 6:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
645 PM CDT Fri May 12 2023
KSZ024-130015-
Jackson-
645 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of central Jackson
County through 715 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Holton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holton, Mayetta, Whiting, Circleville and Netawaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
&&
LAT...LON 3957 9556 3957 9557 3950 9557 3931 9573
3940 9594 3957 9585 3957 9579 3965 9579
3965 9556
TIME...MOT...LOC 2345Z 207DEG 28KT 3943 9580
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, May 12, 6:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 3 SW GRIDLEY 38.07N 95.92W
05/12/2023 E1.75 INCH COFFEY KS EMERGENCY MNGR
EM RELAYED QUARTER SIZED TO HAIL TO A FEW
GOLF BALL SIZED.
&&
SMBLocal storm report, May 12, 7:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 3 WSW WILLIS 39.71N 95.56W
05/12/2023 E1.00 INCH BROWN KS NWS EMPLOYEE
&&
SMBLocal storm report, May 12, 7:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TORNADO 1 WSW RESERVE 39.97N 95.58W
05/12/2023 BROWN KS TRAINED SPOTTER
SPOTTER REPORTS TORNADO ON THE GROUND
NORTHEAST OF SABETHA.
&&
AJLocal storm report, May 12, 7:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 3 WSW WILLIS 39.71N 95.56W
05/12/2023 E1.50 INCH BROWN KS NWS EMPLOYEE
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Tornado Warning | TOP | Brown | 30 min |
| May 12, 7:01 PM CDT | Tornado Warning | TOP | Brown | 29 min |
| May 12, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 20 min |
| May 12, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| May 12, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| May 12, 7:32 PM CDT | Tornado Warning | TOP | Brown | 17 min |
| May 12, 7:40 PM CDT | Tornado Warning | TOP | Brown | 35 min |
| May 12, 7:44 PM CDT | Tornado Warning | TOP | Jackson | 16 min |
| May 12, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 52 min |
| May 12, 8:35 PM CDT | Tornado Warning | TOP | Brown | 25 min |
| May 12, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 31 min |
| May 12, 8:59 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson | 3 hr |
| May 12, 10:17 PM CDT | Special Weather Statement | TOP | Nemaha | 28 min |
| May 12, 10:54 PM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| May 12, 11:11 PM CDT | Special Weather Statement | TOP | Brown | 49 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.